Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 8:37 PM CDT for 4 counties in Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2018, 8:37 PM CDT (01:37 UTC)
- Expired
- Jun 21, 2018, 9:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, MS, Marshall County, MS, Tippah County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 8:43 PM CDT | TSTM WND DMG | Ripley, MS | POWERLINES DOWN AND A TREE ON A HOUSE ON SOUTH JACKSON STREET IN DOWNTOWN RIPLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2167 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
689
WUUS54 KMEG 220137
SVRMEG
MSC009-093-139-145-220200-
/O.NEW.KMEG.SV.W.0201.180622T0137Z-180622T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
837 PM CDT THU JUN 21 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Union County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Southern Tippah County in northeastern Mississippi...
Southern Benton County in northeastern Mississippi...
* Until 900 PM CDT.
* At 837 PM CDT, a severe thunderstorm was located over Blue
Mountain, or 8 miles southwest of Ripley, moving southeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
New Albany, Ripley, Blue Mountain, Keownville, Bethlehem,
Gravestown, Hickory Flat, Potts Camp, Myrtle, Dumas, Shari, Murry,
Spring Hill, Old Myrtle, Pumpkin Center, Whitten Town, Baker,
Locum, Bethel and Smalco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3441 8895 3461 8946 3480 8910 3477 8879
3476 8875 3475 8872 3466 8872
TIME...MOT...LOC 0137Z 292DEG 37KT 3467 8907
HAIL...<.75IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:30 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 21, 6:30 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Memphis TN 630 PM CDT Thu Jun 21 2018 .UPDATE... See the 00z aviation discussion. && .PREV DISCUSSION... /issued 210 PM CDT Thu Jun 21 2018/ DISCUSSION... The Midsouth was becoming increasingly unstable ahead of an approaching cold front extending from southeast Missouri into central Arkansas. Radar showing spotty convection forming along and ahead of the boundary with one lone severe storm. In the wake of the overnight precipitation skies were currently a mix of cu and sun over the area with temperatures in 80s. Dewpoints were in the low 70's and winds were breezy from the west southwest. SPC meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg with effective bulk shear of 35 kts. For this afternoon through tonight...CAMs are agreement that current storms will intensify and congeal into a broken line over the remaining afternoon hours and into the evening as the front tracks through the region. A few storms likely to produce damaging winds and large hail. A SVR watch has been issued through 9pm for most of the CWA. Activity should scour out the atmosphere across the northern and western counties by late this evening...leaving higher pops to remain across North Mississippi after midnight. Overnight lows will drop to around 70F with some patchy fog forming. General rainfall totals will range between a half to potentially two inches. Friday through Sunday...models are in very good agreement that the current upper level low in northern Missouri with drop into the St. Louis area tonight...then slowly track towards the Eastern Great Lakes through Saturday becoming an open wave. This will leave a west northwest upper flow over the Midsouth of 30-50kts with embedded shortwaves likely to trigger new storms. The first of these disturbances will arrive tomorrow night and a second late Saturday into early Sunday. So rain chances will continue to be stout this weekend shifting from the southern counties to the northern counties as the aforementioned upper low pulls northeast. A few strong to severe storms will also suffice in this better sheared environment. Temperatures from precipitation and lingering cloud cover will be seasonal with highs ranging from the mid 80s to near 90...with lows in the upper 60s and low 70s. Monday through next Thursday...expected daily rain chances to slowly dwindle this period as long range model solutions show upper heights building. 90F+ temperatures will return along with triple digit heat indices. Heat advisories may be required for portions of the area. JAB && .AVIATION... /00z TAFs/ Thunderstorms will continue to move east across west TN and portions of north MS over the next several hours with generally dry conditions anticipated at the forecast terminals beyond 05z. There is some indication that IFR ceilings will develop over north MS late tonight and patchy fog will be possible in areas that clear out. Otherwise, expect VFR conditions through the period Expect scattered storms again on Friday, mainly across north MS. Winds will increase from the west by mid- morning. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 21, 2:08 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 208 PM CDT Thu Jun 21 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 208 PM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms this afternoon and this evening across a large portion of the Midsouth. Damaging winds and large hail will be the main threats. Localized heavy rain will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong to severe storms will be possible again Friday into Sunday with passing disturbances. Damaging winds...large hail and heavy rainfall will be the primary threats. Triple digit heat indices are anticipated to return to the Midsouth next week. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation may be possible this afternoon and evening and again throughout the weekend. JAB
In the hours before
Local storm report, Jun 21, 7:52 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG PARSONS 35.65N 88.12W
06/21/2018 DECATUR TN EMERGENCY MNGR
TREE DOWN ACROSS GEORGIA AVE AND 7TH STREET. TIME IS
RADAR ESTIMATED.
&&
AJCLocal storm report, Jun 21, 7:55 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
755 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 4 E SAVANNAH 35.22N 88.17W
06/21/2018 HARDIN TN AMATEUR RADIO
LARGE TREE DOWN ON 1400 OLD TOWN LOOP
&&
AJCLocal storm report, Jun 21, 8:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG 4 NE FARMINGTON 34.96N 88.39W
06/21/2018 ALCORN MS BROADCAST MEDIA
SEVERAL LARGE TREES UPROOTED IN THE KENDRICK COMMUNITY.
&&
AJCLocal storm report, Jun 21, 8:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
812 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG CHEWALLA 35.01N 88.65W
06/21/2018 MCNAIRY TN FIRE DEPT/RESCUE
MULTIPLE TREES DOWN IN THE TOWN OF CHEWALLA. TIME IS
RADAR ESTIMATED.
&&
AJCLocal storm report, Jun 21, 8:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
817 PM CDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG CHEWALLA 35.01N 88.65W
06/21/2018 MCNAIRY TN FIRE DEPT/RESCUE
MULTIPLE TREES DOWN IN THE TOWN OF CHEWALLA. TIME IS
RADAR ESTIMATED.
&&
AJCSpecial weather statement, Jun 21, 8:26 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
826 PM CDT THU JUN 21 2018
MSZ002>004-014-220200-
Tippah MS-Marshall MS-Union MS-Benton MS-
826 PM CDT THU JUN 21 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...
Southern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Southern Benton County in northeastern Mississippi...
At 825 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Gravestown to near Laws Hill. Movement was east at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Tippah...southeastern Marshall...northwestern
Union and southern Benton Counties should monitor this storm closely.
LAT...LON 3451 8923 3457 8954 3479 8916 3478 8875
3476 8875 3475 8872
TIME...MOT...LOC 0125Z 274DEG 36KT 3478 8914 3459 8953
JOHNSONThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:27 PM CDT | Special Weather Statement | MEG | Alcorn, Prentiss, Tishomingo | 63 min |
| Jun 21, 7:41 PM CDT | Special Weather Statement | MEG | Marshall | 49 min |
| Jun 21, 8:10 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 35 min |
| Jun 21, 8:26 PM CDT | Special Weather Statement | MEG | Tippah | 34 min |
| Jun 21, 8:49 PM CDT | Special Weather Statement | MEG | Prentiss | 26 min |
| Jun 21, 9:00 PM CDT | Special Weather Statement | MEG | Prentiss, Union | 45 min |
| Jun 21, 9:26 PM CDT | Special Weather Statement | MEG | Itawamba | 49 min |
| Jun 21, 9:53 PM CDT | Special Weather Statement | MEG | Union | 52 min |
| Jun 21, 10:04 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 41 min |
| Jun 21, 10:23 PM CDT | Special Weather Statement | MEG | Lee | 37 min |
| Jun 21, 10:31 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 29 min |
| Jun 21, 10:45 PM CDT | Special Weather Statement | MEG | Lafayette | 30 min |
| Jun 21, 10:53 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe | 34 min |
| Jun 21, 11:11 PM CDT | Special Weather Statement | MEG | Pontotoc | 34 min |
| Jun 21, 11:15 PM CDT | Special Weather Statement | MEG | Lafayette | 45 min |
| Jun 21, 11:26 PM CDT | Special Weather Statement | MEG | Chickasaw, Itawamba, Lee | 49 min |
| Jun 21, 11:30 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 60 min |
| Jun 21, 11:54 PM CDT | Special Weather Statement | MEG | Calhoun | 66 min |
| Jun 22, 12:00 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Monroe | 45 min |
| Jun 22, 12:04 AM CDT | Special Weather Statement | MEG | Calhoun, Yalobusha | 41 min |
| Jun 22, 12:28 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Monroe | 47 min |
| Jun 22, 12:39 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Monroe, Yalobusha | 66 min |
| Jun 22, 7:46 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 29 min |
| Jun 22, 8:48 AM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 42 min |
| Jun 22, 10:16 AM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Quitman, Tallahatchie | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.